Alert archive / South Dakota / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Aberdeen, SD

March 9, 200914 counties in South Dakota

NWS Aberdeen, SD issued this winter storm warning at Mar 9, 2009, 3:23 PM CDT for 14 counties in South Dakota. It took effect at Mar 9, 2009, 7:00 PM CDT. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 3:23 PM CDT (20:23 UTC)
In effect from
Mar 9, 2009, 7:00 PM CDT
Expired
Mar 10, 2009, 11:26 PM CDT
In force
28 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 48 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
527 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 10:00 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 9, 10:00 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT MON MAR 9 2009

.UPDATE...
COLD FRONT HAS SLIPPED THROUGH ALL THE CWA THIS MORNING...WITH
NORTH TO NORTHWEST WINDS ALL SITES. FOG IS BEGINNING TO LIFT
ACROSS THE FAR SE...WITH VSBYS NOW GETTING BACK CLOSER TO 1SM.
FURTHER NW...AREA RADARS ALONG WITH LATEST RUC SUGGEST THAT MOST
SNOWFALL WILL OCCUR IN ND. WINDS HAVE COME UP IN KMBG...BUT NO
PCPN BEING REPORTED YET. HOWEVER...LATEST NAM12 SUGGESTS THAT AN
INCH OR TWO IS STILL POSSIBLE ACROSS THIS AREA THROUGH EARLY
AFTN...SO WILL JUST LET CURRENT WINTER WEATHER ADVRY OUT THERE
RIDE THROUGH EXPIRATION. HAVE TWEAKED HOURLY TEMPS AS CURRENT
READINGS ARE RUNNING A BIT LOWER. INHERITED GRIDS THOUGH DO
REFLECT FALLING TEMPS...AND THAT STILL LOOKS GOOD.

PREVIOUS AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
FORECAST CHALLENGES INCLUDE SNOW EVENTS TODAY AND THEN AGAIN
TONIGHT THROUGH TUESDAY NIGHT...AS WELL AS WIND CHILLS TUESDAY
NIGHT AND WEDNESDAY.

CURRENTLY...AN ARCTIC COLD FRONT IS WORKING THROUGH THE CWA.
BEHIND THE FRONT...A LIGHT TO MODERATE SNOW BAND EVENT IS UNDERWAY
AMIDST SOME 15 TO 30 MP NORTHERLY SURFACE WINDS. AHEAD OF THE
FRONT...LOW CLOUDS AND FOG ARE DEVELOPING AND WILL PERSIST ACROSS
THE SOUTHEASTERN ZONES UNTIL THE FRONT PASSES THROUGH THAT AREA
LATER TODAY.

TOSSED CORSON AND CAMPBELL COUNTIES INTO A WINTER WEATHER ADVISORY
FOR SNOW AND BLOWING SNOW THROUGH 21Z TODAY. MOST OF THE BANDED
SNOW WILL AFFECT SOUTHERN NORTH DAKOTA INTO NORTHWEST MINNESOTA.
HOWEVER...IT APPEARS THAT THE SOUTHWESTERN-MOST PORTION OF THE
BAND WILL BE WORKING UP FROM WESTERN/NORTHWESTERN SOUTH
DAKOTA...AND FROM DEPICTIONS OF LIFT AND FORCING AVAILABLE IN
MODEL CROSS SECTIONS THIS MORNING...COULD EASILY BE SEEING 2 TO 4
INCHES OF SNOWFALL IN PORTIONS OF CORSON AND CAMPBELL COUNTIES TODAY.

TURNING TO TONIGHT THROUGH TUESDAY NIGHT...THE ONLY REAL CHANGES
SHOWING UP IN THE 00Z MODEL RUNS INCLUDE A SLOW DOWN IN TIMING OF
ABOUT 6 HOURS...AND THE INCREASING LIKELIHOOD OF EXPERIENCING
BLIZZARD-TYPE CONDITIONS ACROSS THE NORTHEASTERN CORNER OF THE
STATE TUESDAY AFTERNOON AND NIGHT. EVEN THOUGH SPEC HUMIDITIES ARE
ONLY RUNNING ABOUT 2-3G/KG WITH THIS EVENT...BUFKIT CARIBOU TOOL
OUTPUT IS RAMPING UP SOME 15 TO 1 ALL THE WAY TO 25 TO 1 SNOW TO
LIQUID RATIOS BY THE MIDDLE TO LATER PORTION OF THE EVENT. AT ANY
RATE...WITH HPC STORM TOTAL QPF TOTALING OUT ANYWHERE FROM 0.25
TO 0.75 INCHES OVER THIS CWA...EXPECTING THAT IN ADDITION TO
WHITE OUT CONDITIONS FROM STRONG WINDS AND FALLING AND BLOWING
SNOW...WILL STILL BE CAPABLE OF SEEING SOME LOCALLY HIGHER
SNOWFALL AMOUNTS FROM THIS SYSTEM. UPDATED A PORTION OF WINTER
STORM WATCH TO A BLIZZARD WATCH AND ONLY SLIGHTLY ADJUSTED THE
TIMING OF THE WATCH.

TEMPERATURES TODAY ARE GOING TO EXHIBIT A SHARP DROP BEHIND THE
COLD FRONT...WITH AFTERNOON READINGS STEADY OR FALLING ACROSS THE
EASTERN ZONES. TEMPERATURES HEADING INTO TUESDAY ARE NOT GOING TO
BODE WELL FOR MUCH IN THE WAY OF TEMPERATURE RECOVERY THROUGH THE
DAY. HAVE TEMPERATURES STEADY OR SLOWLY FALLING THROUGH THE
AFTERNOON ON TUESDAY AS WELL. OTHERWISE...NO REAL NOTABLE CHANGES
MADE TO THE SHORT TERM FORECAST. WITH ALL THE WELL BELOW NORMAL
TEMPS IN PLACE TUESDAY AND WEDNESDAY...AND ALL THE STRONG NORTH
AND NORTHWEST WINDS...SUSPECT THAT WIND CHILLS MAY BECOME A
CONCERN BY TUESDAY NIGHT.

.LONG TERM...WEDNESDAY EVENING THROUGH FRIDAY NIGHT

MEDIUM RANGE MODELS CONTINUE TO DO A PRETTY GOOD JOB WITH A RATHER
QUIET PERIOD. THE PERIOD OPENS WITH THIS AREA UNDER NORTHWEST H5
FLOW ALOFT. AT THE SURFACE A BROAD AREA OF HIGH PRESSURE IS
ENTRENCHED ACROSS THE DAKOTAS. BY THURSDAY THE SURFACE HIGH IS
SLIDING TO THE EAST AS A LEE SIDE LOW SETS UP OVER COLORADO. ALOFT
THERE IS AN H5 TROUGH FORMING ALONG THE ROCKIES. AND BY THE END OF
THE PERIOD THE H5 SOUTHWEST UNITED STATES TROUGH CONTINUES TO DIG
AS THE DAKOTAS REMAIN UNDER NORTHWEST FLOW AT THE SURFACE A BROAD
EAST WEST RIDGE FORMS OVER THE AREA. AT THE START OF THE PERIOD
THIS AREA WAS UNDER RATHER COLD AIR ASSOCIATED WITH AN H5  HUDSONS
BAY LOW. BY FRIDAY THIS UPPER LEVEL LOW AND THE COLD AIR GIVE WAY
TO MILDER MODIFIED PACIFIC AIR AND HEIGHT RISES ASSOCIATED WITH
THE BUILDING RIDGE.

&&

.AVIATION...
A COLD FRONT IS DRAPED ACROSS THE DAKOTAS THIS MORNING. WSR-88D
SHOWS SOME AREAS OF RETURNS ALONG AND JUST WEST OF THE FRONT. SNOW
IS BEING REPORTED IN SOME OF THE AREAS OF STRONGEST RETURN. LATEST
SATELLITE FOG PRODUCT SHOWS FAIRLY EXTENSIVE AREA OF LOW CLOUDS
ACROSS THE STATE MOSTLY ALONG AND AHEAD OF THE FRONT. CEILINGS IN
THESE AREAS ARE BETWEEN 600 AND 1500 FT AGL. THE SATELLITE LOOP
ALSO SHOWS THE AREA INCREASING IN SIZE AS WARM MOIST AIR IS PULLED
UP FROM THE SOUTH. TODAY WILL SEE A MVFR CEILINGS AND VISIBILITY
CONTINUE AT MOST TAF LOCATIONS. LATER TODAY SNOW WILL BECOME MORE
WIDESPREAD AND EXPECT CONDITIONS TO DETERIORATE IN THE SNOW TO
MOSTLY IFR. ON THE HEELS OF THIS SYSTEM ANOTHER LOW WILL MOVE
NORTH TOWARD THE DAKOTAS SO ANY IMPROVEMENT WILL BE VERY SLOW AND
LIKELY NOT DURING THIS TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     TUESDAY EVENING FOR CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-
     POTTER-STANLEY-SULLY-WALWORTH.

     BLIZZARD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
     FOR CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WINTER WEATHER ADVISORY UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON
     FOR CAMPBELL-CORSON.

     BLIZZARD WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR BROWN-CLARK-EDMUNDS-FAULK-MCPHERSON-SPINK.

MN...BLIZZARD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...HINTZ
SHORT TERM...DORN
LONG TERM...KEEFE
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 9, 5:46 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT MON MAR 9 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
546 AM CDT MON MAR 9 2009 /446 AM MDT MON MAR 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONE ROUND OF BANDED SNOW AFFECTS EXTREME NORTH CENTRAL SOUTH
DAKOTA TODAY...PRODUCING 1 TO 4 INCHES OF SNOW WITH BLOWING SNOW
ACCOMPANYING IT.

THEN...A STRONGER LOW PRESSURE SYSTEM LIFTS OUT ONTO THE PLAINS
LATE TONIGHT...INTRODUCING A MUCH LARGER AREA OF MODERATE TO
OCCASIONALLY HEAVY SNOW TO PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. SEVERAL INCHES OF SNOW ARE EXPECTED LATE TONIGHT
ACROSS THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LARGE AREA OF SNOW THEN SHIFTS INTO NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA DURING THE DAY ON TUESDAY...DROPPING
SEVERAL INCHES OF SNOW HERE AS WELL. HOWEVER...THE BIGGEST
CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
TUESDAY AND TUESDAY NIGHT IS GOING TO BE THE STRENGTH OF NORTH-
NORTHWEST SURFACE WINDS WHILE THE SNOW IS FALLING TUESDAY
AFTERNOON THROUGH TUESDAY EVENING. THE POTENTIAL IS DEFINITELY
INCREASING THAT THE COMBINATION OF FALLING AND BLOWING SNOW WILL
PRODUCE WHITE OUT OR BLIZZARD CONDITIONS DURING THIS TIME.

ALSO...TUESDAY AND TUESDAY NIGHT...ARCTIC COLD AIR IN PLACE WILL
COMBINE WITH THE STRONG SUSTAINED WINDS TO PRODUCE DANGEROUSLY
COLD WIND CHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SNOWFALL REPORTS FROM THIS
AFTERNOON THROUGH TUESDAY NIGHT...AND POOR VISIBILITY IN SNOW AND
BLOWING SNOW TUESDAY AND TUESDAY NIGHT.

In the hours before

Local storm report, Mar 9, 2:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             MCLAUGHLIN              45.81N 100.81W
03/09/2009  E3.0 INCH        CORSON             SD   TRAINED SPOTTER

            STILL SNOWING. BLOWING AND DRIFTING AS WELL.

0245 PM     SNOW             MCINTOSH                45.92N 101.35W
03/09/2009  E1.5 INCH        CORSON             SD   TRAINED SPOTTER

            STILL SNOWING. SOME BLOWING AND DRIFTING SNOW.

0245 PM     SNOW             POLLOCK                 45.90N 100.29W
03/09/2009  E2.5 INCH        CAMPBELL           SD   TRAINED SPOTTER

            STILL SNOWING. SOME BLOWING AND DRIFTING SNOW.

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:41 AM CDTBlizzard WatchABRBrown, Clark, Codington, Day, Deuel, Edmunds and 7 more12 hr
Mar 9, 3:41 AM CDTWinter Weather AdvisoryABRCampbell, Corson12 hr
Mar 9, 11:36 AM CDTRiver Flood WarningABRDewey11 hr
Mar 9, 3:23 PM CDTBlizzard WarningABRDay, Grant, Marshall, Roberts32 hr
Mar 9, 3:23 PM CDTWinter Weather AdvisoryABRBuffalo, Clark, Codington, Deuel, Grant, Hamlin and 7 more23 hr

Nearby

Winter Storm Warnings in South Dakota, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.